Georgia, 2020

Damaging Winds in Georgia, December 24, 2020

December 24, 2020 · NWS JAX · 4 events in 4 counties and zones

A strong pre-frontal squall line crossed the local area during the afternoon and into the early evening. Despite the limited instability, strong bulk shear of 50-60 kts and a strong low level jet produced widespread wind damage as a squall line crossed the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong pre-frontal squall line crossed the local area during the afternoon and into the early evening. Despite the limited instability, strong bulk shear of 50-60 kts and a strong low level jet produced widespread wind damage as a squall line crossed the local area. Wind gusts of 45-66 mph produced widespread tree and power line damage. Three QLCS tornadoes produced damage across NE FL where better surface based instability occurred during the afternoon ahead of the squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 24, 2:49 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 24, 2:49 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
249 PM EST Thu Dec 24 2020

...STRONG WIND GUSTS WITH SQUALL LINE THIS EVENING...

...VERY COLD ARCTIC AIRMASS WITH WIND CHILLS IN THE TEENS TO 20S
TOMORROW MORNING...

...HARD FREEZE FRIDAY NIGHT...

.NEAR TERM...through Tonight...

Warm and windy conditions continued across the local area this
afternoon ahead of a pre-frontal squall line which was just west
of our SE GA counties, extending southward across the east-
central FL panhandle. Highs were in the 70s across NE FL to the
60s across our inland SE GA zones where an earlier batch of
rainfall tapered off as the leading mid level short wave trough
lifted NE of the region. SSW winds this afternoon were gusting to
30-40 mph at times with the higher magnitudes across our SE FL
zones where greater instability resided enabling the gusts to mix
down to the surface.

The main squall line event will track eastward entering inland SE
GA counties around 3-4pm, pressing steadily eastward and moving
offshore of the local Atlantic coast between 8-9 pm. Given the
strength of dynamical shear with weak low level instability, there
remains the potential for a few strong to severe storms capable
of wind gusts around 60 mph and an isolated tornado. SE GA and the
Suwannee River Valley remain the more prone areas to isolated
severe storms through 8 pm, with CAMs advertising a weakening line
as the deeper convection presses offshore through 9 pm. Even if
severe storms to not develop, still looks like the leading edge of
convection could produce wind gusts of 40-50 mph in just shower
activity as the line races across the forecast area this evening.
Wind damage to trees, power lines and some structures will be
possible.

Breezy NW winds 15-25 mph will trail the cold front passage this
evening, with lingering post-frontal stratiform rainfall tapering
off NW to SE through midnight. Rainfall totals are expected to
range between 0.5-1.00 inch across SE GA and the Suwannee River
Valley to 0.25-0.50 inches across our SE FL zones.

Strong cold air advection overnight users in an Arctic airmass
with lows expected to reach freezing across inland SE GA and
portions of inland NE FL where a Freeze Warning was posted tonight.
The combination of lows in the 30s combined with elevated winds
after midnight in the 10-20 mph range will create dangerous wind
chills in the upper teens to low 20s across all zones, and a Wind
Chill Advisory has been posted through early Christmas morning.

.SHORT TERM...Friday & Saturday...

Fri...Very cold with blustery WNW winds between the departing
cold front and in advance of a second, reinforcing cold front that
will cross the local area Fri afternoon. Gusts of 25-35 mph are
expected at times, and combined with high temps only on the 40s
across much of the area, wind chills through Christmas Day will be
in the 30s for many locations through midday. Low level
moisture/clouds will accompany this second front, with some
stratocumulus lingering over the NE GOMEX edging inland south of
the I-10 corridor just ahead of the front in the afternoon. Recent
CAMs suggest a low chance of some sprinkles as the front slides
south across our southern NE FL zones Fri afternoon, but at this
time will refrain from inclusion in the forecast.

Fri night...Skies clear from the NW into Fri evening as the 850
mb trough axis translates downstream, with clear skies and
relaxing winds overnight as a surface ridge builds across the
central Gulf Coast, extending a ridge axis across our western
zones. Conditions are still favorable for our first HARD FREEZE of
the season Fri night into Sat morning with widespread frost as
lows fall into the mid 20s.

Sat & Sat night...Continued cold with less wind as surface high
pressure builds across the local area from the Gulf Coast region.
Highs will warm a bit compared to Fri, but still well below climo
values ranging from the mid/upper 40s across SE GA to the low 50s.
Sat night another freeze still looks likely, even toward the SE
GA coast and inland areas of coastal counties, but there will be
some passing high cirrus as an upper level short wave trough
passes overhead, as well as some low level moisture increase
across our NE FL zones as low level flow begins onshore. Thus, at
this time the confidence of another significant hard freeze is not
elevated, but it does look like frost will impact many areas.

.LONG TERM...Sunday through Thursday...

Sun-Mon...A warming and moisture trend next week as surface high
pressure builds over the area Sun then NNE into Mon as a coastal
trough develops offshore of the FL Atlantic coast under near zonal
flow aloft. Temps will moderate from below normal highs in the
50s/low 60s Sun to near normal in the mid/upper 60s Mon. Lows will
also trend warmer from the mid/upper 30s Sun night to the 40s
inland to near 50 coast by Mon night. Dry conditions are expected
to prevail, with some late night fog potential by Mon night.

Tue-Thu...A weak, diffuse surface front will slide southward
across SE GA Tue with the coastal trough continuing offshore of
the FL Atlantic coast as surface high pressure strengthens NE of
the region and an upper ridge amplifies over FL. A low chance of
coastal showers develop Tue night into Wed as the diffuse
front/coastal trough morph into a lifting warm front, while
potential fog development increases inland. The next long wave
trough and surface cold front will approach late Wed or Thu, with
timing differences still in the extended forecast models.
Continued to indicate a chance of showers Wed for all areas, with
showers and isolated tstorm potential Wed night into Thu with the
GFS20 showing again a low CAPE/high shear environment over area
ahead of the pre-frontal squall line. Temps will continue to arm
and trend above climo this period.

&&

.AVIATION...
[Through 18Z Friday]

Ahead of the squall line, a brief period of MVFR CIGS have
developed at coastal TAF sites that will lift to VFR by 19-20z,
otherwise S-SW winds have increased to 15-20 knots with occasional
gusts of 25-30 knots expected ahead of the squall line with mainly
VFR conds continuing. Have timed out the arrival of the squall
line leading edge at JAX/VQQ/GNV/SSI around 23z, then CRG 2330z,
then SGJ by 00z with thunderstorm activity for 2 hours. For now
with wind gusts as the main threat have placed VRB25g35kt with the
convection but may need to bump to 40-45 knots if the squall line
intensifies as suggested by the Hi-Res models. Generally IFR
VSBYS and MVFR CIGS are expected as the squall line pushes through
the TAF sites in the 23-02z time frame, then lingering MVFR CIGS
in stratiform rainfall behind the frontal boundary from 02-06z,
then expect CIGS to break up and become scattered at all TAF sites
in the 05-07z with SCT020 conds for the remainder of the TAF
period with W-NW winds generally around 15G25 knots.

&&

.MARINE...

A squall line with gusty showers and thunderstorms will track
east across the local waters early this evening. The surface cold
front will trail the squall line, shifting winds to the WNW and
increasing winds to Advisory levels over the nearshore waters
where gusts to gale force will be possible. Gale conditions are
expected over the outer waters tonight trailing the frontal
passage through midday Friday due to frequent gale force gusts. A
second cold front will cross the local waters Friday afternoon,
with winds gradually decreasing into Friday evening as high
pressure over the central Gulf Coast region builds east and over
the local area into the weekend. Onshore flow returns Monday as a
coastal trough develops offshore of the Florida Atlantic coast.

RIP CURRENTS: NE FL - High Risk Today; Moderate Risk Friday
              SE GA - Moderate Risk Today; Low Risk Friday

&&

.CLIMATE...

A general 40 to 50 degree temp drop is expected from this
afternoon through sunrise Christmas morning. This dramatic
temperature chance will likely end up as a Top 10 event for 24
hour temp change in Jacksonville.

Daily wind gust records possible at local climate sites:

Jacksonville, FL    44 mph on 12-24-2002
Gainesville, FL     46 mph on 12-24-2014
St Simons Isld, GA  41 mph on 12-24-2019
Alma, GA            43 mph on 12-24-2002
Craig Exec Apt, FL 33 mph on 12-23-2002

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening. Spotters
should safely report significant weather conditions and/or damage
by calling the office or tweeting us @NWSJacksonville.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  30  43  25  47  27 / 100   0   0   0   0
SSI  36  47  28  48  32 / 100  10   0   0   0
JAX  34  48  27  50  31 / 100  10   0   0   0
SGJ  37  50  30  50  36 /  90  10   0   0   0
GNV  31  50  26  50  27 / 100  10   0   0   0
OCF  35  51  27  52  29 / 100  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Warning from 2 AM to 9 AM EST Friday for Baker-Bradford-
     Eastern Alachua-Gilchrist-Hamilton-Inland Nassau-Northern
     Columbia-Southern Columbia-Suwannee-Union-Western Alachua.

     Hard Freeze Watch from late Friday night through Saturday
     morning for Baker-Bradford-Central Marion-Clay-Eastern
     Alachua-Eastern Marion-Gilchrist-Hamilton-Inland Duval-
     Inland Nassau-Northern Columbia-Putnam-Southern Columbia-
     Suwannee-Union-Western Alachua-Western Marion.

     Wind Chill Advisory from 2 AM to 9 AM EST Friday for Baker-
     Bradford-Central Marion-Clay-Coastal Duval-Coastal Flagler-
     Coastal Nassau-Coastal St. Johns-Eastern Alachua-Eastern
     Marion-Gilchrist-Hamilton-Inland Duval-Inland Flagler-
     Inland Nassau-Inland St. Johns-Northern Columbia-Putnam-
     Southern Columbia-Suwannee-Union-Western Alachua-Western
     Marion.

     Freeze Watch from late Friday night through Saturday morning for
     Coastal Duval-Coastal Flagler-Coastal Nassau-Coastal St.
     Johns-Inland Flagler-Inland St. Johns.

GA...Freeze Warning from 2 AM to 9 AM EST Friday for Appling-Atkinson-
     Bacon-Brantley-Clinch-Coffee-Echols-Inland Camden-Inland
     Glynn-Jeff Davis-Northeastern Charlton-Northern Ware-Pierce-
     Southern Ware-Wayne-Western Charlton.

     Hard Freeze Watch from late Friday night through Saturday
     morning for Appling-Atkinson-Bacon-Brantley-Clinch-Coffee-
     Echols-Inland Camden-Inland Glynn-Jeff Davis-Northeastern
     Charlton-Northern Ware-Pierce-Southern Ware-Wayne-Western
     Charlton.

     Wind Chill Advisory from 2 AM to 9 AM EST Friday for Appling-
     Atkinson-Bacon-Brantley-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-
     Northeastern Charlton-Northern Ware-Pierce-Southern Ware-
     Wayne-Western Charlton.

     Freeze Watch from late Friday night through Saturday morning for
     Coastal Camden-Coastal Glynn.

AM...Small Craft Advisory until 7 PM EST this evening for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory from 1 PM Friday to midnight EST Friday
     night for Waters from Altamaha Sound GA to Fernandina Beach
     FL from 20 to 60 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

     Gale Warning from 7 PM this evening to 1 PM EST Friday for
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

     Small Craft Advisory until 1 PM EST Friday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Local storm report, Dec 24, 12:24 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1224 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     NON-TSTM WND GST GAINESVILLE             29.67N 82.34W
12/24/2020  M41 MPH          ALACHUA            FL   MESONET

            ELEVATED MESONET OBSERVATION ON THE UNIVERSITY OF FLORIDA
            CAMPUS REPORTED WIND GUST TO 41 MPH FROM THE SOUTH.

&&

JHESS
Local storm report, Dec 24, 1:08 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
108 PM EST THU DEC 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     NON-TSTM WND GST MAYPORT                 30.38N 81.41W
12/24/2020  M41 MPH          DUVAL              FL   ASOS

            MAYPORT NAVAL STATION ASOS MEASURED A WIND GUST OF 41 MPH
            FROM THE SOUTH.

&&

DDOLAN
Special weather statement, Dec 24, 3:25 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
325 PM EST Thu Dec 24 2020

FLZ020-GAZ132-133-149-162-163-242130-
Hamilton FL-Atkinson GA-Clinch GA-Coffee GA-Jeff Davis GA-Echols GA-
325 PM EST Thu Dec 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON...COFFEE...
WESTERN ECHOLS...ATKINSON...NORTHWESTERN CLINCH AND SOUTHWESTERN JEFF
DAVIS COUNTIES UNTIL 430 PM EST...

* At 324 PM EST, National Weather Service meteorologists were
  tracking showers and strong thunderstorms along a line extending
  from 8 miles northwest of Ambrose to 9 miles west of Madison.
  Movement was east at 30 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Douglas, Jasper, Pearson, Willacoochee, Broxton, Jennings, Ambrose,
  Statenville, Du Pont and Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3063 8327 3063 8314 3080 8313 3085 8309
      3087 8297 3118 8297 3119 8305 3128 8303
      3140 8314 3146 8315 3151 8308 3161 8306
      3166 8300 3179 8299 3178 8287 3182 8281
      3185 8257 3044 8298 3041 8321 3047 8324
TIME...MOT...LOC 2024Z 256DEG 26KT 3169 8310 3047 8358

SHASHY

The radar

The Moody AFB radar (KVAX), 8 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Echols

When
December 24, 4:15 PM EST
Where
Echols County, Howell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.830, -83.050

A tree was blown down across the road near the intersection of Highway 135 north and Howell Road.

Thunderstorm Wind, Ware

When
December 24, 5:10 PM EST
Where
Ware County, 0.69 mi N of West Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.190, -82.400

Multiple trees were blown down near Waycross.

Thunderstorm Wind, Wayne

When
December 24, 5:45 PM EST
Where
Wayne County, 0.69 mi N of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.610, -81.880

Several trees were blown down in Jesup. The time of damage was based on radar.

Thunderstorm Wind, Glynn

When
December 24, 6:38 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.140, -81.470

The Brunswick Glynco Airport ASOS measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928395, 928396, 928397, 928398.